Amiodarone pulmonary toxicity: CT findings in symptomatic patients

Janet E. Kuhlman, Corey Teigen, Hua Ren, Ralph H. Hurban, Grover M. Hutchins, Elliot K. Fishman

Research output: Contribution to journalArticlepeer-review

Abstract

The computed tomographic (CT) chest scans of 11 patients who developed respiratory or constitutional symptoms while receiving amiodarone therapy were reviewed. CT findings indicative of significant amiodarone exposure included (a) high-attenuation parenchymal-pleural lesions in eight of the 11 patients (73%), and (b) increased liver and/or spleen attenuation in 10 of the 11 patients (91%). Nonspecific pulmonary infiltrates were identified in nine of the 11 patients (82%). Four patients had interstitial infiltrates, four had mixed alveolar and interstitial disease, and one had a conglomerate mass. CT findings of high-attenuation parenchymal-pleural abnormalities are thought to be related to the iodinated chemistry of the drug and its prolonged half-life within the lung. These unique properties of the drug and the use of CT to discriminate attenuation levels provide a means of identifying patients with significant pulmonary accumulation of amiodarone.

Original languageEnglish (US)
Pages (from-to)121-125
Number of pages5
JournalRadiology
Volume177
Issue number1
DOIs
StatePublished - Oct 1990

Keywords

  • Amiodarone
  • Lung, CT, 60.1211
  • Lung, abnormalities, 60.916, 60.917
  • Lung, effects of drugs on, 60.649

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Amiodarone pulmonary toxicity: CT findings in symptomatic patients'. Together they form a unique fingerprint.

Cite this